We sought to determine the cause of gastrointestinal (GI) intolerance of a ketogenic diet (KD) using an endoscopic investigation, and to examine the relationship between endoscopic lesions and dietary tolerance. Thirty-five patients were enrolled in this study and underwent gastrofiberscopy prior to initiation of the KD. We observed the relationship between abnormal endoscopic findings and prior use of antiepileptic drugs (AEDs) and symptoms of GI disturbance. We treated patients with GI symptoms, and observed whether the KD was subsequently better tolerated. Of the 35 patients enrolled, 20 patients (57%) had abnormal endoscopic findings: ten cases of erosive gastritis, four of duodenitis, three of hemorrhagic gastritis, two of esophagitis, and one case of duodenal ulcer. The incidence of abnormal endoscopic lesions was 78% in the polypharmacy group (14/35) and 81% in steroid consumers (16/35). Symptoms of GI disturbance, such as nausea, vomiting, unusual irritability, cramping abdominal pain, and diet refusal for over a day, were observed in 17 (85%) of those patients with abnormal endoscopic lesions and in five (33%) patients without such lesions. Steroids and polypharmacy with more than three AEDs were factors associated with abnormal endoscopic lesions (p < 0.05). After active management with GI medications, GI symptoms subsided, and in all cases except one, patients were able to continue the KD treatment. In conclusion, symptoms of GI disturbance were frequently associated with abnormal endoscopic findings prior to initiation of the KD. Active management with GI medications increased the tolerability of the KD in patients treated with multiple AEDs and steroids.
Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.
Ajou University Medical Information & Media Center 164 Worldcup-ro Yeongtong-gu Suwon 16499 Korea / TEL : 031-219-5312 Copyright (c) Ajou University Medical Information & Media Center All Rights Reserved. AJOU Open Repository는 국립중앙도서관 OAK 보급사업으로 구축되었습니다.